Alert archive / Alabama / Flash Flood Warnings in 2019
Flash Flood Warning 1, NWS Huntsville, AL
NWS Huntsville, AL issued this flash flood warning at Jan 19, 2019, 3:50 PM CST for Jackson County, Alabama. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2019, 3:50 PM CST (21:50 UTC)
- Expired
- Jan 19, 2019, 5:15 PM CST
- In force
- 85 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, AL
The radar
The Northeast Alabama radar (KHTX), 19 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.8 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 15 J/kg
- Mixed-layer CIN
- -76 J/kg
- Mixed-layer LCL
- 531 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 313 m²/s²
- 0-3 km storm-relative helicity
- 340 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jan 19, 3:25 PM CST, 25 minutes earlier.
Area forecast discussion, Jan 19, 3:25 PM CST, 25 minutes before
Area Forecast Discussion National Weather Service Huntsville AL 325 PM CST Sat Jan 19 2019 .NEAR TERM...(Tonight) Issued at 325 PM CST Sat Jan 19 2019 One can definitely notice the influx of drier air into NW AL and portions of srn mid TN into north cntrl AL, as evidenced by the back edge of the rainfall axis moving ewd pass the I-65 corridor and some clearing in the cloud cover. This end in rain may not be completely over, as a secondary thin batch of rainfall moves ewd across west TN into extreme NW AL, right along the approaching cold front. This line of additional showers will continue to move thru NW AL over the next hr, and perhaps cross into north cntrl AL as the front moves into the wrn half of the area. However, this thin batch of showers may weaken as it progresses across the remainder of the area thru the late afternoon and into the evening period. In any case, the first axis of light/mod showers will continue to exit to the east across NE AL over the next few hrs, with the front gradually making its way across the cntrl TN Valley. The sfc low will continue to lift ENE into mid TN later this evening, aiding with the passage of the front. Attendant upper low/trough axis will also traverse east thru the mid TN Valley this evening, with some residual light rain/precip moving into parts of the area. With a strong surge of colder air xpcted to spread sewd into the area this evening in the wake of the frontal passage, a light mix of rain/snow or a changeover to light snow is possible late this evening into the overnight hrs. However, with a continued influx of drier air into the region, this window for any wintry precip will be low and likewise the prob will be diminishing tonight. Any accumulations will be very light mainly over portions of srn mid TN into NE AL, with perhaps a tenth or two-tenths of an inch possible late tonight, mainly in the higher elevations. Sfc winds will remain fairly breezy, if not increase just a bit, following the passage of the cold front, with NW winds around 20-25 mph along with gusts to 35 mph developing this evening. These winds may be especially breezy in the higher terrain of the Cumberland Plateau, where gusts may reach 40 mph. Temps will be dropping quickly this evening, with readings falling into the 40s and eventually the mid 30s by midnight. Temps will continue to fall overnight closer to or near 30F for most areas. Given the xpcted winds, wind chills look to fall into the teens by early Sun morning. The Wind Advisory has been extended for all of the area thru 7 am Sun morning. .SHORT TERM...(Sunday through Monday) Issued at 325 PM CST Sat Jan 19 2019 With the upper low/trough axis lifting newd into the OH Valley Sun morning, some very limited moisture may result in a few flurries tomorrow morning, but this should only last a couple of hrs. Clouds will then begin to diminish later in the day, as strong high pressure builds into the Midwest/OH Valley states. With lingering NW winds around 10-15 mph coupled with perhaps higher gusts, temps may struggle to get much higher than the lower 30s across srn mid TN and the mid 30s over north AL. Wind chill values only look to climb into the mid/upper 20s for most of the area later in the day Sun. Quiet and cold wx conditions are then xpcted Sun night into Martin Luther King Jr Day, under mostly clr skies. Lows Sun night look to fall well into the lower 20s, with temps then perhaps rebounding into the lower/mid 40s during the day Mon, as the sfc high north of the area begins to translate ewd. .LONG TERM...(Monday night through Friday) Issued at 325 PM CST Sat Jan 19 2019 A moderating trend in the wx/temps is then xpcted to gradually begin Mon night into Tue, as the sfc high moves into the nrn/mid Atlantic states. This should allow low level flow to veer more to the ESE, and allow moisture to begin spreading back into the area. Rain chances also look to return later in the day Tue, as another deep upper trough axis moves into the Plains states. A potent sfc low associated with this next upper trough looks to lift into the Great Lakes, with an attendant cold front stretching swwd into the srn Plains/west Gulf Coast. There remains some spread in the latest global model runs with the handling of this next system, with the 12Z ECMWF still the more progressive solution. In any case, the lead cold front should sweep thru the area during the day Wed, with rainfall then beginning to taper off from the west Wed night. Total rainfall amounts with this next system look to be around 2-2.5 inches. Colder air spreading into the region with this next system following the passage of the front Wed coupled with some lingering moisture may result in a wintry mix or changeover to light snow late Wed night into Thu. Some light accum around a quarter inch or so are possible, but this will be dependent on the influx of drier air into the region as the upper trough moves across the Gulf states and a potential second sfc wave lifts newd away from the area with the passing front. High pressure out of the srn/mid Plains will then build into the region late in the work week, with quiet and seasonably cool conditions xpcted Thu/Fri. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1132 PM CST Sat Jan 19 2019 Light/mod ra/shra continue to gradually move ewd across north AL in advance of a cold front approaching from the west. Precip has tapered off just ahead of the front over west TN/north MS, xcpt for a few lingering areas of ra/shra. Cigs at the two main airports have improved to 2500 ft or higher, even with the ra/shra. Other than some brief vis reductions into the afternoon hrs in some of the more mod ra/shra, MVFR cigs/conds look to prevail heading into the evening period. Sfc winds out of the SW are xpcted to increase into the 15-17kt range with higher gusts this afternoon, and continue into the evening hrs as winds turn more towards the NW following the passage of the cold front. Precip should also taper off from the west this evening with the frontal passage, although A light mixture of ra/sn may briefly develop later this evening before precip ends completely. The prob of any wintry precip though is fairly low and likewise not needed for the later part of the TAF period. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...Wind Advisory until 7 AM CST Sunday for ALZ001>010-016. TN...Wind Advisory until 7 AM CST Sunday for TNZ076-096-097. && NEAR TERM...09 SHORT TERM...09 LONG TERM...09 AVIATION...09 For more information please visit our website at weather.gov/huntsville.
Hazardous weather outlook, Jan 19, 3:07 PM CST, 43 minutes before
Hazardous Weather Outlook National Weather Service Huntsville AL 307 PM CST Sat Jan 19 2019 ALZ001>010-016-TNZ076-096-097-201215- Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan- Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN- 307 PM CST Sat Jan 19 2019 This Hazardous Weather Outlook is for north Alabama and portions of southern middle Tennessee. .DAY ONE...Tonight... Winds will increase behind a cold front tonight, with sustained winds approaching 25 mph and gusts up to 35 mph. For more information, please consult the Wind Advisory that is in effect through 7 AM. .DAYS TWO THROUGH SEVEN...Sunday through Friday... No hazardous weather is expected at this time. .SPOTTER CALL TO ACTION STATEMENT... Activation of storm spotters and emergency management personnel is possible through the mid afternoon.
The office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 3:15 AM CST | Wind Advisory | HUN | Colbert, Cullman, DeKalb, Franklin, Jackson, Lauderdale and 5 more | 28 hr |
| Jan 19, 7:38 AM CST | Areal Flood Warning | HUN | Madison | 6 hr |
| Jan 19, 9:39 AM CST | Areal Flood Warning | HUN | Colbert | 8 hr |
| Jan 19, 1:28 PM CST | Areal Flood Warning | HUN | Madison | 7 hr |
| Jan 19, 2:27 PM CST | River Flood Warning | HUN | Madison | 30 hr |
| Jan 19, 5:14 PM CST | Areal Flood Warning | HUN | Jackson | 6 hr |
| Jan 19, 1:26 PM CST | Areal Flood Warning | HUN | Moore | 7 hr |
Nearby
Flash Flood Warnings in Alabama, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.